Andrew Putman

Notre Dame Professor of Topology


Ph.D in Mathematics, University of Chicago. 2007
B.A. in Mathematics, Rice University. 2002

Research Groups

Algebra and Algebraic Geometry, Topology

Research Area

Geometry, Topology, Group Theory, and Representation Theory


Research Statement:

My research focuses on geometric and topological properties of infinite groups.  I am particularly interested in mapping class groups of surfaces, automorphism groups of free groups, and lattices in semisimple Lie groups.  These groups lie at the juncture of a tremendous number of different areas of research and can be studied using a wide range of tools.  My past work has used ideas and techniques from geometric group theory, algebraic topology, hyperbolic geometry, combinatorial group theory, number theory, algebraic geometry, and representation theory.

Selected Publications

  • N. Fullarton, A. Putman, The high-dimensional cohomology of the moduli space of curves with level structures, to appear in J. Eur. Math. Soc.
  • A. Putman, S. Sam, Representation stability and finite linear groups, Duke Math. J. 166 (2017), no. 13, 2521-2598.
  • T. Brendle, D. Margalit, A. Putman, Generators for the hyperelliptic Torelli group and the kernel of the Burau representation at t=-1, Invent. Math. 200 (2015), no. 1, 263-310.
  • A. Putman,  Stability in the homology of congruence subgroups, Invent. Math. 202 (2015), no. 3, 987-1027.
  • A. Putman, The Picard group of the moduli space of curves with level structures, Duke Math. J. 161 (2012), no. 4, 623–674.

Fax: 574-631-6579
Office: 164 Hurley Hall